W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Model Number |
1DLMCP03 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Erosion (1750); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
| Date of Event |
11/11/2021
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic paraesophageal hernia repair on (b)(6) 2011 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2021, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: additional surgery, pain, removal, mesh erosion, mesh migration.Additional event specific information was not provided.
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate approximately 800 micrograms per cubic centimeter of product (g/cm3), and chlorhexidine diacetate, approximately 1600 micrograms per cubic centimeter of product (g/cm3).It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
Additional Manufacturer Narrative
B7: added medical history.H6: updated results code.Conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: ¿ (b)(6) 2011: (b)(6) hospital.(b)(6), md.History of present illness: ¿this is a 65-year-old caucasian female who was referred to us for findings of a large paraesophageal-type hernia as well as increasing acid reflux with nocturnal regurgitation.Based on her clinical presentation, diagnostic findings, and history and physical, a decision was made to proceed with laparoscopic repair of paraesophageal hernia with fundoplication.¿ ¿ (b)(6) 2011: (b)(6) hospital.(b)(6), md.¿indications: symptomatic paraesophageal hernia, with associated gastroesophageal reflux disease.¿ implant procedure: laparoscopic repair of paraesophageal hernia, with ptfe patch reinforcement of the hiatus and nissen fundoplication.Implant: gore® dualmesh® plus biomaterial, 1dlmcp03/8545821, 10cm x 15cm x 1mm thick, oval] implant date: (b)(6), 2011 (hospitalization dates (b)(6), 2011) ¿ (b)(6) 2011: (b)(6) hospital.(b)(6), md.Assistant: (b)(6), pa-c.Preoperative and postoperative diagnosis: paraesophageal hernia, gastroesophageal reflux disease.Anesthesia: general.Complications: none.Estimated blood loss: less than 10 ml.¿ findings: ¿a large type 3 paraesophageal hernia containing approximately half of the stomach, and exhibiting organoaxial volvulus, but without evidence of ischemia nor strangulation.¿ ¿ procedure: ¿after preoperative evaluation, the patient was taken to the operating room, where a general anesthetic was administered.The abdomen was prepped and draped in a sterile manner.Prophylactic antibiotics were administered.The abdomen was entered using a 5-mm optical trocar, which was placed cephalad and to the left of the umbilicus.This trocar is inserted under direct laparoscopic control.Once the peritoneal cavity was safely entered, the abdomen was then insufflated with carbon dioxide to a pressure of 15 mmhg.After a satisfactory pneumoperitoneum had been established, diagnostic laparoscopy was undertaken with a 5-mm, 30-degree viewing scope.Insertion of the scope revealed no evidence of visceral or vascular perforation at the trocar entry site.The patient was placed into a reverse trendelenburg position to facilitate exposure of the hiatus.Two 5-mm trocars were placed in the right upper quadrant.A second set of two 5 -mm trocars was placed in the left upper quadrant.These trocars were inserted under direct laparoscopic control.The left lateral segment of the liver was elevated with a 5-mm triangular retractor.All dissection was undertaken using the harmonic scalpel, 5-mm curved lcs.Dissection was begun by division of the gastrohepatic ligament over the caudate lobe of the liver.This incision in the gastrohepatic ligament was continued cephalad until the diaphragm was reached.The thickened peritoneum along the anterior part of the hiatus was then incised.The stomach was now reduced to the extent possible.The right diaphragmatic crus was identified and dissected posteriorly until the junction of the right and left crura was seen.The left crus was then dissected anteriorly until the hiatus had been circumferentially dissected.Attention was then turned to the mediastinum.Adhesions between the herniated stomach and the mediastinal hernia sac were divided.In addition, the distal mediastinal esophagus was also mobilized.This allowed complete and full reduction of the hiatal hernia.The stomach was readily returned to its normal intraabdominal position, and an approximately 3-4 cm length of intraabdominal esophagus was readily achieved without tension.It should be noted that throughout this dissection, care was taken to avoid injury to the esophagus, stomach, and associated vagus nerves.The hiatal hernia defect was now closed by approximating the crura of the diaphragm posterior to the esophagus with interrupted suture of 2-0 ethibond.Large bites of the diaphragmatic crura were taken in an effort to minimize the risk of recurrent herniation.In addition, these sutures were reinforced with teflon pledgets, however, care was taken to assure that the esophagus could still accommodate a large transorally placed dilator of approximately 60-french size.Once the primary repair of the hiatus had been achieved, a ptfe soft tissue patch was used to reinforce the hiatal closure.A 10 x 15-cm gore-tex corduroy dualmesh plus patch was chosen.A large "v" was cut into the anterior aspect of the patch to accommodate the esophagus.The patch was positioned in the area of the hiatus, with the roughened surface facing the overlying diaphragm, while the smooth surface faced the underlying viscera.The patch was anchored to the overlying diaphragm with a combination of 2-0 ethibond sutures and titanium tacks.Care was taken to assure that the patch overlapped beyond the hiatus onto the normal diaphragm by 3-4 cm in all directions.A nissen fundoplication was now undertaken.A nissen-type partial intraabdominal 360-degree wrap was constructed.The fundus was sutured to the esophagus on either side with interrupted 2-0 ethibond.Approximately a 3-cm wrap was constructed.Full- thickness gastric bites [sic] were taken.In addition, the cephalad aspect of the fundic wrap on either side was sutured to the adjacent diaphragmatic crura.A final inspection was made to assure hemostasis was adequate and to confirm that there was no evidence of visceral or vascular injury.An ng tube was guided into the body of the stomach under laparoscopic control.The skin at all sites was closed with a subcuticular suture of 4-0 monocryl.All sites were circumferentially infiltrated with 0.25% marcaine with epinephrine.Indermil was applied at each site.The patient tolerated the procedure well.The sponge counts were correct.¿ ¿ (b)(6) 2011: (b)(6) hospital.Implant record.¿patch gore dual 10x15x1.¿ lot number: 8545821.Size: 10x15 cm.Catalog #: 1dlmcp03.Implant site: esophageal/stomach.Quantity: (b)(4).Manufacturer: wl gore ¿ medical products.Expiration date: 09-2013.¿ (b)(6) 2011: (b)(6) hospital.Implant record.Bard.¿felt ptfe 2 in x 2 in.¿ ¿ (b)(6) 2011: (b)(6) hospital.(b)(6), md.Discharge summary.Final discharge diagnosis: large type 3 paraesophageal hernia without ischemia or strangulation.Gastroesophageal reflux disease.Hypertension.Depression.History of peptic ulcer disease with helicobacter pylori.Leukocytosis, postoperative.Anemia.Hospital course: ¿paraesophageal hernia with gerd: the patient's recovery from surgery went very well.The main issue was achieving adequate pain control.The patient did not do well with percocet.She developed anxiety and rapid heart rate, and this was identified as an allergy for her.Her pain has been well managed now with norco 7.5/325 one to 2 tablets p.O.Q.4 h.P.R.N.We have avoided any nsaids due to her past history with peptic ulcer disease, gastritis, and duodenal erosions.The patient is able to tolerate a full-liquid, post-fundoplication diet and has been instructed in this diet by our dietitian.Her trocar incisions are clean, dry, and intact, without any signs of abdominal wall cellulitis, seroma, or drainage.She is having spontaneous flatus, but has not had a bowel movement prior to discharge.She is voiding spontaneously without any urinary symptoms.The patient denies any issues with dysphagia or reflux.¿ discharged to home in improved condition.Condition: ¿at time of discharge, she is afebrile with stable vital signs.She is tolerating a full-liquid, post-fundoplication diet without nausea.Is voiding spontaneously without symptoms and is passing flatus spontaneously.She has not had a bowel movement prior to discharge.Her incisional pain is well controlled with norco.She is up and ambulating independently.¿ instructed to call surgeon¿s office to schedule an appointment in two weeks.She may participate in activities, stop the activities if pain occurs.Relevant medical information: no information.Explant preoperative complaints: ¿ (b)(6) 2021: (b)(6) hospital.(b)(6), md.Indications: ¿foreign body in the stomach for endoscopic removal (mesh).Ms.(b)(6) is a 75-year-old female, accompanied by her daughter (b)(6) today, coming in for evaluation of mesh material in the stomach.Patient was seen in the ed in (b)(6) for right side pain and emesis, which resolved, but at that time was incidentally found on ct scan to have mesh material in her stomach.Mesh from prior hiatal hernia repair likely eroded into the stomach, and surgery was done by dr.(b)(6).She endorses occasional, mild, upper abdominal pain.No hematochezia, no melena.No other symptoms associated with the mesh.Patient endorses acid reflux symptoms, including frequent belching.Symptoms worsen if she bends over and improve if she sleeps propped up.Acid reflux has improved since the hiatal hernia surgery, but symptoms are still present.Currently taking a prescription antacid, unsure of the name.Patient also notes that about 1-2 years ago she was treated for h.Pylori and at that time had melena and was taking iron supplements for anemia.¿ explant procedure: esophagogastroduodenoscopy, flexible, transoral with removal of foreign body.Explant date: (b)(6), 2021 (hospitalization outpatient procedure) ¿ (b)(6) 2021: (b)(6) hospital.(b)(6), md.Complications: no immediate complications.Estimated blood loss: minimal long superficial tears noted in the proximal esophagus (8-10 cm in length) as the mesh was pulled through the esophagus -no perforation suspected.Estimated blood loss was minimal.¿ pre-anesthesia assessment: ¿prior to the procedure, a history and physical was performed, and patient medications and allergies were reviewed.The patient is competent.The risks and benefits of the procedure and the sedation options and risks were discussed with the patient.All questions were answered and informed consent was obtained.Patient identification and proposed procedure were verified by the physician, the nurse and the anesthesiologist in the pre -procedure area in the procedure room in the endoscopy suite.Mental status examination: normal.After reviewing the risks and benefits, the patient was deemed in satisfactory condition to undergo the procedure.The anesthesia plan was to use general anesthesia.Immediately prior to administration of medications, the patient was re -assessed for adequacy to receive sedatives.The heart rate, respiratory rate, oxygen saturations, blood pressure, adequacy of pulmonary ventilation, and response to care were monitored throughout the procedure.The physical status of the patient was re-assessed after the procedure.After obtaining informed consent, the endoscope was passed under direct vision.Throughout the procedure, the patient's blood pressure, pulse, and oxygen saturations were monitored continuously.The endoscope was introduced through the mouth, and advanced to the second part of duodenum.¿ findings: ¿the examined esophagus was normal.A very large mesh were found in the stomach, posterior wall just distal to the diaphragmatic impression.Removal was successful after several difficult attempts to remove using a jumbo snare.The size of the mesh removed was approximately 20 cm x 10 cm and came out in one piece.No residual foreign body in the stomach appreciated.A small tear in the posterior gastric wall, right below the level, of the hernia was appreciated after the mesh came out.Endoscopic suturing was performed to approximate the edges of the defect.I do not suspect a full thickness defect.Long superficial tear noted in the proximal esophagus (8-10 cm in length) as the large mesh was pulled through the esophagus - no perforation suspected.A large hiatal hernia was present.Mesh were found on the posterior wall of the gastric body.Removal was accomplished with a roth net and jumbo snare.The decision was made to use sutures to repair a tear.The endoscope was removed, the overstitch device was attached to the proximal and distal ends of the endoscope.The scope was reinserted.The device was loaded with 2.0 polypropylene suture.A total of one sutures in an interrupted fashion were placed with cinches on both ends.Good tissue approximation was noted.There was no bleeding during the procedure.¿ ¿ procedure: ¿a very large mesh were found in the stomach, posterior wall, just distal to the diaphragmatic impression.Removal was successful after several difficult attempts to remove using a jumbo snare.The size of the mesh removed was approximately 20 cm x 10 cm and came out in one piece.No residual foreign body in the stomach appreciated.A small tear in the posterior gastric wa2l1 right below the level of the hernia was appreciated after the mesh came out.Endoscopic suturing was performed to approximate the edges of the defect.I do not suspect a full thickness defect.Long superficial tear noted in the proximal esophagus (8-10 cm in length) as the mesh was pulled through the esophagus - no perforation suspected.A very large mesh were found in the stomach, posterior wall just distal to the diaphragmatic impression.Removal was successful after several difficult attempts to remove using a jumbo snare.The size of the mesh removed, was approximately 20 cm x 10 cm and came out in one piece.No residual foreign body in the stomach appreciated.A small tear in the posterior gastric wall, right below the level of the hernia was appreciated after the mesh came out.Endoscopic suturing was performed to approximate the edges of the defect.I do not suspect a full thickness defect.Long superficial tear noted in the proximal esophagus (8-10 cm in length) as the mesh was pulled through the esophagus - no perforation suspected.The first portion of the duodenum and second portion of the duodenum were normal.¿ ¿ impression: ¿normal esophagus.Z line was at 33 cm.Large hiatal hernia.Diaphragm was at 40 cm.A very large mesh were found in the stomach, posterior wall just distal to the diaphragmatic impression.Removal was successful after several difficult attempts to remove using a jumbo snare.The size of the mesh removed was approximately 20 cm x 10 cm and came out in one piece.No residual foreign body in the stomach appreciated.A small tear in the posterior gastric wall, right below the level of the hernia was appreciated after the mesh came out.Endoscopic suturing was performed to approximate the edges of the defect.I do not suspect a full thickness defect.Long superficial tear noted in the proximal esophagus (8-10 cm in length) as the large mesh was pulled through the esophagus - no perforation suspected.Normal first portion of the duodenum and second portion of the duodenum.¿ ¿ recommendation: discharge to home.The findings and recommendations were discussed with the patient.Follow blood counts and clinical picture.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.¿based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (¿g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.